Health

These Common Medications Could Be Causing Hearing Loss and Balance Issues

Tags:

When we’re cautious about auditory health, we usually wear ear plugs at loud events and turn down the music a couple notches. Reducing the amount of noise in our lives is important, but it’s not the only issue. We don’t often consider other factors that could affect our hearing in a very physical way. Certain medications, for example, can cause substantial hearing loss over a long period of time.  

Sponsored
Sponsored
Thinning Hair? Pour This On Your Head And Watch What Happens
The #1 Thing You Should Do If You Have Thinning Hair
Click Here

As explained by the University of Michigan Health, ototoxic medicines are the problem. An ototoxic medicine is a drug that damages the inner ear. Most of these drugs do so by first damaging the sensory hair cells in the cochlea, or the delicate, spiral-shaped bone in your inner ear. The damage can also spread to cochlear support cells, which protect receptor hair cells in the ear from bacteria and viruses. In effect, ototoxic drugs not only cause temporary to permanent damage, but also leave the inner ear susceptible to infection.  

Medications to Look Out For 

The University of Michigan Health named five types of ototoxic drugs that can cause hearing loss. Those include:  

  • Acetylsalicylic acid, or Aspirin.  
  • Nonsteroidal anti-inflammatory drugs, or NSAIDs, such as ibuprofen, acetaminophen, or naproxen. 
  • Aminoglycosides, or antibiotics that treat specific bacterial infections (this includes antibiotics such as gentamicin, streptomycin, and neomycin). 
  • Loop diuretics, or drugs that treat high blood pressure and heart failure (such as furosemide, or Lasix, bumetanide, or Bumex, and ethacrynic acid, or Edecrin
  • Cancer chemotherapies, including cyclophosphamide, cisplatin, and bleomycin. 

However, the researchers note that you shouldn’t be too worried about aspirin. If you are taking it in low doses, you should be okay. Only very high doses of aspirin (8 to 12 pills per day) can cause side effects like hearing loss and tinnitus. In addition, hearing loss from aspirin is usually reversible, according to research from the HNO Journal.  

You don’t have to be very worried about these specific antibiotics, either. Though these are strong drugs with dangerous side effects, you aren’t likely to get a prescription for one unless you have a life-threatening infection. If you believe your doctor is prescribing an antibiotic linked to hearing loss, ask them whether you really need it or if it is just precautionary measure. Certain aminoglycosides damage hearing only, while others may lead to dizziness and a lack of balance.  

What to Do if You Take Pain Relievers, Loop Diuretics, or Cancer Treatment 

If you are taking a large quantity of NSAIDs to help with chronic pain, talk to your doctor. A study from Brigham and Women’s Hospital in Massachusetts found that pain relievers like acetaminophen and ibuprofen increase the risk of hearing loss. The team noticed that the longer a patient used ibuprofen or acetaminophen, the greater the risk of inner ear damage.   

As for loop diuretics, a review from the Journal of Otology noted that these drugs typically cause dizziness and temporary hearing loss. However, they can lead to permanent deafness if a patient uses them for acute or chronic kidney failure. They can also cause permanent issues if they are combined with other ototoxic drugs. As a result, it’s also important to speak to a physician if you are on a loop diuretic and believe it’s affecting your ear health or balance.   

If you are on chemotherapy and believe it is causing hearing loss, talk to your doctor as quickly as possible. Symptoms include changes in your hearing and ringing in your ears. Your physician will likely monitor your ear health to make sure you don’t suffer permanent damage. Make sure you get tested before and after chemotherapy to see if there is a difference.  

Regardless of your age, it’s always a good idea to get a regular hearing test. You never know if or when a medication could cause an issue. By monitoring your hearing, you can hopefully rest easy and listen to some music – on low, that is!  

This article originally appeared on our sister site, Woman’s World.

Keep scrolling, there's more!
157275
Use left and right arrow keys to navigate between menu items. Use right arrow key to move into submenus. Use escape to exit the menu. Use up and down arrow keys to explore. Use left arrow key to move back to the parent list.